Ice Storm, St. Clair
- When
- January 13, 7:00 AM CST to January 15, 6:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
An Ice Storm hit parts of West Central and Southwest Illinois on Martin Luther King Holiday Weekend. 40 inch.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An Ice Storm hit parts of West Central and Southwest Illinois on Martin Luther King Holiday Weekend. Ice amounts ranged form .25 to .40 inch. Impacts were limited to some scattered power outages and transportation slow downs. Many problems were averted as most schools and businesses closed on Friday, the first day of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 13, 5:33 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Saint Louis MO
533 AM CST Fri Jan 13 2017
.SYNOPSIS...
Issued at 414 AM CST Fri Jan 13 2017
Winter storm highlights:
1. No changes to existing headlines.
2. The headline "Ice Storm Warning" is due to the expected ice
accretion amounts of between one-quarter and one-half of an inch
of ice. There are several mitigating factors which will tend to
lessen the impacts of receiving this amount of ice. See
discussion below for further details.
42
&&
.SHORT TERM... (Through Late Saturday Night)
Issued at 414 AM CST Fri Jan 13 2017
A stalled front located over AR/TN has brought a shallow Arctic
air mass into MO/IL. Above this layer, temperatures are fcst to be
sufficiently warm throughout sufficient depth of the atmosphere
such that thermal profiles support freezing rain as the dominant
ptype. Isentropic ascent over the bdry has led to the dvlpmt of
clouds and pcpn on the cold side of the bdry, and these processes
will continue today/tonight. There may be brief pds of sleet
mixed in with the rain at pcpn onset due to evaporational cooling
effects. The extreme northern CWA may experience longer and more
frequent pds of mixed precip including sleet and snow, but the
dominant ptype will still be FZRA. Although some of the models'
QPF seems high, PW values of 0.8-1.0" are at +2 SD for January.
Although the forecast still calls for between one-quarter and
one-half inch of ice accretion, there are several mitigating
factors which should lessen the impact of receiving this amount of
ice.
First, the Arctic air mass arrived yesterday, not several days
ago. The CWA has not experienced multiple days of sub-freezing
temperatures leading up to the onset of FZRA. In fact, it was so
warm over the last few days that new record highs were set at STL
and COU. Ice accretion will initially be less efficient on
residually warmer roads and ground surfaces which have not yet
fallen below freezing. Expect accretion on elevated surfaces and
untreated roads.
Second, the Arctic air mass will not persist for multiple days
after pcpn ends. The stalled front will lift northward as a warm
front late this weekend. All locations initially rise above
freezing on Sunday and then rise well above freezing on Monday. In
other words, ice accretion melts relatively quickly rather than
persisting for several days. A short duration lessens the impacts
of receiving this amount of ice.
Third, air temperatures near the surface will be near freezing for
most of the event, which in itself tends to limit ice accretion.
Latent heat released during the freezing process may also locally
nudge temperatures to near or above freezing at times.
Fourth, wind speeds are not particularly strong either during or
after the pcpn. This will tend to limit the extent of tree and
tree limb damage to isolated/scattered rather than the widespread
and extensive tree damage which occurred during ice storms in
December 2006 and January 2007. The iso/sct nature of tree damage
would then limit the spatial extent of power outages, damage to
structures, and/or tree-blocked roads.
Finally, the initial period of FZRA on Fri/Fri night is followed
by either a lull or a period of non-freezing rain on Saturday
across the southeastern half of the CWA when temperatures rise
slightly above freezing.
42
.LONG TERM... (Sunday through Thursday)
Issued at 414 AM CST Fri Jan 13 2017
A large cutoff low pressure system located off the coast of CA on
Friday will move eastward over the weekend. Another disturbance
begins to interact with this feature on Sunday night and helps to
eject the initial disturbance northeastward into the plains.
Models diverge quickly due to multiple shortwaves and a plethora
of interactions between them. There is general agreement between
models that a disturbance or three ought to be present over the
plains, and that the surface reflection of one of these features
will lift the stalled cold front northward into MO/IL as a warm
front. Temperatures should rise well above freezing on Monday
behind the warm front. The developing low pressure system's
associated sfc cold front then moves across the CWA on Mon night
and Tue. There may be sufficient instability for thunderstorms
ahead of the cold front.
42
&&
.AVIATION... (For the 06z TAFs through 06z Friday Night)
Issued at 1137 PM CST Thu Jan 12 2017
Low clouds have moved off to the southeast--for now--with VFR
conditions prevailing at the TAF sites. Clouds will return Friday
morning with lowering CIGs into MVFR range by late morning or midday
Friday for COU and the STL metro sites with pcpn entering the
picture almost at the same time. Pcpn-types continue to look
overwhelmingly FZRA thru the valid period with increasing evidence
of PL mixing in for the first 2-3 hours of initial onset.
Conditions should continue to deteriorate sufficiently to IFR as
we head into Friday night.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Ice Storm Warning until 6 AM CST Sunday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Washington MO.
Ice Storm Warning from 3 PM this afternoon to 3 PM CST Sunday
for Audrain MO-Lincoln MO-Monroe MO-Pike MO-Ralls MO.
Ice Storm Warning from 9 AM this morning to noon CST Sunday for
Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
Jefferson MO-Moniteau MO-Montgomery MO-Osage MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Warren MO.
Ice Storm Warning from 6 PM this evening to 6 PM CST Sunday for
Knox MO-Lewis MO-Marion MO-Shelby MO.
IL...Ice Storm Warning until 6 AM CST Sunday for Randolph IL.
Ice Storm Warning from 3 PM this afternoon to 3 PM CST Sunday
for Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery
IL-Pike IL.
Ice Storm Warning from 9 AM this morning to noon CST Sunday for
Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe
IL-Saint Clair IL-Washington IL.
Ice Storm Warning from 6 PM this evening to 6 PM CST Sunday for
Adams IL-Brown IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 554 AM CST FRI JAN 13 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-140000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 554 AM CST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL SPREAD NORTHWARD ACROSS THE AREA TODAY. AN ICE STORM WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF FREEZING RAIN WILL CONTINUE AT TIMES ON SATURDAY AND SUNDAY. ICE STORM WARNINGS REMAIN IN EFFECT THROUGH SUNDAY. TOTAL ICE ACCUMULATIONS ARE EXPECTED TO BE BETWEEN ONE QUARTER AND ONE HALF OF AN INCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATION. 42
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 AM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM FREEZING RAIN POTOSI 37.94N 90.78W
01/13/2017 U0.00 INCH WASHINGTON MO 911 CALL CENTER
LIGHT GLAZE REPORTED ON VEHICLES AND ELEVATED SURFACES
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 AM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM FREEZING RAIN BOURBON 38.15N 91.25W
01/13/2017 U0.00 INCH CRAWFORD MO PUBLIC
LIGHT GLAZE REPORTED ON POWER LINES
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 AM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM FREEZING RAIN FESTUS 38.22N 90.41W
01/13/2017 U0.00 INCH JEFFERSON MO PUBLIC
LIGHT GLAZING ON A DECK
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CST FRI JAN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM FREEZING RAIN 2 S BLACKWELL 38.01N 90.62W
01/13/2017 U0.00 INCH ST. FRANCOIS MO TRAINED SPOTTER
GLAZING ON OUTDOOR SURFACES INCLUDING MAILBOXES...
TREES... BRICKWORK... AND GRAVEL PATHS.
&&
KANOFSKYThe national radar mosaic for the moment the first event began.
8 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678212, 678213, 678214, 678215, 678216, 678217, 678218, 678232.